Medication-related osteonecrosis of the jaw with severe soft tissue necrosis associated with osimertinib therapy.
H Hayashi, E Aizawa, Y Sugiura et al.
✦ AI-curated · Sources linked
Case in brief
A 73-year-old woman receiving osimertinib for recurrent lung adenocarcinoma developed exposed jaw bone and buccal mucosal necrosis. The findings were clinically diagnosed as medication-related osteonecrosis of the jaw with severe soft tissue necrosis. Osimertinib was discontinued; four months later, she underwent hemimandibular resection with immediate fibular graft reconstruction. At eight months after surgery, the wound had healed and graft ossification was satisfactory.
What made this case unusual
The jaw osteonecrosis was accompanied by severe buccal soft tissue necrosis during osimertinib therapy, an association the report highlights.
Diagnostic / clinical pearl
In a patient taking osimertinib, exposed jaw bone with oral soft tissue necrosis should prompt consideration of medication-related osteonecrosis of the jaw.
Why it matters
If osimertinib is discontinued because of jaw complications, coordination between oncology and dental teams is important because of the potential for progression of the underlying cancer.